Missouri, 2011

Hail in Missouri, April 26, 2011

April 26, 2011 · NWS SGF · 1 event in 1 county or zone

Isolated strong thunderstorms moved over portions of southwestern Missouri during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated strong thunderstorms moved over portions of southwestern Missouri during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 26, 5:00 PM CST, 6 minutes earlier.

Area forecast discussion, Apr 26, 5:00 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CDT TUE APR 26 2011

...UPDATE TO AVIATION...

.DISCUSSION...

THE MAIN FORECAST FOCUS CONTINUES TO BE ON THE HYDRO AND SEVERE
THREATS THROUGH TONIGHT. LOOKS LIKE WE WILL THEN HAVE A FEW DAYS
TO DRY OUT TO END THE WORK WEEK BEFORE MORE RAIN RETURNS FOR
NEXT WEEKEND.

CURRENTLY...AN UPPER LEVEL SHORT WAVE TROUGH IS IN THE PROCESS OF
DEEPENING ACROSS THE FOUR CORNERS REGION AS A STRONG JET STREAK
ROUNDS ITS BASE. THE SURFACE PATTERN IS RATHER COMPLICATED. A
SURFACE LOW IS ANALYZED OVER SOUTHWEST WISCONSIN WITH A COLD FRONT
TRAILING THE LOW THROUGH SOUTHEAST MISSOURI. THIS FRONT THEN JOINS
UP WITH ANOTHER SURFACE LOW OVER CENTRAL TEXAS...AND A THIRD LOW
OVER SOUTHEAST COLORADO. THUNDERSTORMS WERE BEGINNING TO ERUPT IN
THE ARKLATEX REGION WHERE A SEVERE WEATHER OUTBREAK IS EXPECTED
THIS EVENING.

AS WE HEAD INTO TONIGHT...THAT SURFACE LOW IN SOUTHEAST COLORADO
WILL BECOME THE PRIMARY LOW AND SWING OUT ACROSS THE RED RIVER
REGION. THIS LOW WILL THEN TRACK UP TOWARDS THE MISSOURI BOOTHEEL
WEDNESDAY MORNING. SHOWERS AND THUNDERSTORMS WILL INITIALLY
DEVELOP ACROSS EASTERN OKLAHOMA AND NORTHERN ARKANSAS AS
ISENTROPIC ASCENT GETS GOING BY EARLY THIS EVENING. THIS ACTIVITY
WILL SHIFT NORTHEAST INTO THE MISSOURI OZARKS THIS EVENING AND
CONTINUE THROUGH THE OVERNIGHT. THE MAIN CONCERN WILL OF COURSE BE
THE ADDITIONAL THREAT FOR HEAVY RAINFALL AND FLOODING. PLEASE SEE
THE HYDROLOGY SECTION BELOW FOR FURTHER DETAILS.

A SECOND CONCERN IS THE THREAT FOR SEVERE STORMS ACROSS SOUTH
CENTRAL MISSOURI. THE SEVERE THREAT WILL BE HEAVILY DEPENDENT ON
THE PLACEMENT OF THE FRONTAL BOUNDARY AND SURFACE LOW TRACK. WITH
STRONG WIND SHEAR IN PLACE...ENOUGH INSTABILITY WILL EXIST FOR A
DAMAGING WIND AND LARGE HAIL THREAT. FORECAST SOUNDINGS ACROSS FAR
SOUTH CENTRAL MISSOURI ALSO INDICATE LITTLE IN THE WAY OF
DECOUPLING WITH A FAIR AMOUNT OF LOW LEVEL CAPE LATER TONIGHT.
WITH LARGE AND TURNING HODOGRAPHS FAVORED GIVEN THE TRACK OF THIS
CYCLONE...AN ISOLATED TORNADO WILL BE POSSIBLE.

SHOWERS AND A FEW THUNDERSTORMS WILL THEN CONTINUE INTO WEDNESDAY
MORNING AS THE MAIN UPPER LEVEL TROUGH APPROACHES FROM THE WEST.
THERE MAY STILL BE ENOUGH INSTABILITY FOR A SMALL HAIL THREAT
WEDNESDAY MORNING ACROSS THE EASTERN OZARKS. OTHERWISE...WRAP
AROUND RAINFALL WILL TRAVERSE THE OZARKS FROM LATER WEDNESDAY
MORNING INTO THE AFTERNOON. HAVE NO PLANS TO CHANGE THE FLASH
FLOOD WATCH.

THAT SYSTEM WILL FINALLY GET OUT OF HERE WEDNESDAY EVENING WITH
DRY WEATHER EXPECTED THROUGH FRIDAY. WE WILL SEE A WARMING TREND
AS UPPER LEVEL RIDGING TAKES PLACE. MEDIUM RANGE MODELS HAVE THEN
COME INTO BETTER AGREEMENT REGARDING THE THREAT FOR SHOWERS AND
THUNDERSTORMS THIS WEEKEND. CURRENT INDICATIONS ARE THAT LOW LEVEL
MOISTURE WILL BEGIN TO RETURN NORTH ON FRIDAY AS HEIGHTS FALL
ACROSS THE INTERMOUNTAIN WEST. BOTH THE 12Z GFS AND ECMWF
INDICATE A POSITIVELY TILTED TROUGH SHIFTING OUT INTO THE CENTRAL
UNITED STATES STARTING ON SATURDAY. THE MAIN ENERGY WILL REMAIN
NEAR THE US/CANADIAN BORDER...WITH A SECONDARY SHORT WAVE TROUGH
LAGGING ACROSS THE SOUTHWESTERN UNITED STATES. THIS APPEARS TO BE
A GOOD SETUP FOR A SLOW MOVING FRONTAL BOUNDARY TRAVERSING THE
AREA...ALONG WITH THE ATTENDANT THREAT FOR SHOWERS AND
THUNDERSTORMS. HIT THIS CONCERN IN THE HYDRO SECTION BELOW.

SCHAUMANN

&&

.AVIATION...

FOR THE 00Z TAFS...

RA/TSRA LIKELY TO WORK INTO THE TAF SITES DURING THE EVENING HOURS
TONIGHT...WITH MVFR TO IFR CIGS/VIS EXPECTED. SHRA ACTIVITY TO
CONTINUE THROUGH MIDDAY TOMORROW. EXPECT TO SEE AN INCREASE IN
WIND SPEEDS DURING THE AFTERNOON HOURS ON WEDNESDAY...WITH MVFR TO
OCCASIONAL IFR CIGS CONTINUING.

BOXELL

&&

.HYDROLOGY...

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL SPREAD NORTHEAST
INTO THE AREA THIS EVENING AS LOW PRESSURE TRACKS NORTHEAST OUT OF
THE SOUTHERN PLAINS. LOCALLY HEAVY RAINFALL WILL AGAIN BE
POSSIBLE... ESPECIALLY ALONG AND SOUTH OF A CASSVILLE TO AVA TO
SALEM LINE. DO BELIEVE HOWEVER THAT THE HEAVIEST RAIN WILL MISS
SOUTHERN MISSOURI TO THE SOUTH FOR A COUPLE OF REASONS. FIRST
OFF...THE BEST ISENTROPIC UPGLIDE/THETA-E ADVECTION WILL REMAIN
ALONG AND SOUTH OF THE INTERSTATE 40 CORRIDOR. SECONDLY...INTENSE
CONVECTION IS EXPECTED TO DEVELOP DOWN ACROSS THAT REGION...WHICH
WILL INTERRUPT MOISTURE TRANSPORT INTO THE MISSOURI OZARKS.
NEVERTHELESS...STILL THINK A COUPLE OF LOCATIONS ACROSS SOUTHERN
MISSOURI MAY RECEIVE OVER AN INCH...WITH UP TO TWO INCHES NOT OUT
OF THE REALM OF POSSIBILITY OVER LOCALIZED AREAS.

WHILE RAIN SHOWERS AND A FEW THUNDERSTORMS WILL REMAIN POSSIBLE ON
WEDNESDAY...THE BULK OF THE HEAVIER PRECIPITATION IS EXPECTED
TONIGHT. THIS SYSTEM WILL FINALLY SHUNT EAST OF THE REGION BY
WEDNESDAY EVENING WITH DRY WEATHER THEN EXPECTED THROUGH FRIDAY.
UNFORTUNATELY...MEDIUM RANGE MODELS ARE SHOWING A SIGNAL FOR MORE
HEAVY RAINFALL SOMEWHERE ACROSS THE REGION THIS WEEKEND. TOUGH TO
SAY EXACTLY WHERE THIS FAR OUT...SO STAY TUNED.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR MOZ070-071-
     079>083-088>098-101>106.

KS...NONE.
&&
Hazardous weather outlook, Apr 26, 2:50 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 PM CDT TUE APR 26 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
350 PM CDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

  SIGNIFICANT FLOODING RISK.
  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  FLOODING WILL CONTINUE THROUGH TONIGHT ON AREA STREAMS...RIVERS
  AND FLOOD PRONE AREAS IN RESPONSE TO RECENT HEAVY RAINFALL.

  ANOTHER ROUND OF RAIN AND THUNDERSTORMS IS EXPECTED LATE THIS
  AFTERNOON INTO TONIGHT AS ANOTHER STORM SYSTEM APPROACHES
  THE REGION. AT THIS TIME THE BETTER INSTABILITY AND SEVERE
  POTENTIAL WILL REMAIN SOUTH OF THE AREA IN ARKANSAS. HOWEVER...
  SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS FAR
  SOUTHERN MISSOURI GENERALLY SOUTHEAST OF INTERSTATE 44 WITH THE
  GREATEST POTENTIAL ACROSS SOUTH CENTRAL MISSOURI. THE PRIMARY
  RISKS WILL BE HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS
  OVER 60 MPH. THERE WILL BE THE THREAT FOR AN ISOLATED TORNADO
  SOUTH OF A CASSVILLE TO AVA TO SALEM LINE.

  THIS SYSTEM WILL BRING AN ADDITIONAL ONE QUARTER OF AN INCH TO
  TWO INCHES OF RAINFALL...WITH THE HEAVIEST RAINFALL ACROSS
  SOUTH CENTRAL MISSOURI. THIS ADDITIONAL RAINFALL WILL ADD TO
  THE ONGOING SIGNIFICANT FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SHOWERS WITH EMBEDDED THUNDERSTORMS WILL LIKELY CONTINUE INTO
  WEDNESDAY AFTERNOON...WITH THE HEAVIEST RAINFALL EXPECTED
  ACROSS SOUTH CENTRAL MISSOURI. THIS ADDITIONAL RAINFALL WILL
  POSE AN ELEVATED TO SIGNIFICANT RISK FOR MORE FLASH FLOODING.
  A FEW STRONGER STORMS MAY ALSO PRODUCE SMALL HAIL WEDNESDAY
  MORNING ACROSS SOUTH CENTRAL MISSOURI.

  AFTER THE RAIN ENDS ON WEDNESDAY...RESIDUAL FLOODING OF
  CREEKS...STREAMS AND SEVERAL MAIN STEM RIVERS WILL LIKELY
  CONTINUE THROUGH THE REMAINDER OF THE WEEK.

  NON THUNDERSTORM WIND GUSTS OVER 30 MPH WILL BE POSSIBLE ON
  FRIDAY ACROSS WESTERN MISSOURI AND SOUTHEAST KANSAS.

  MULTIPLE ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE THIS
  WEEKEND...WHICH COULD AGAIN CREATE THE POTENTIAL FOR FLOODING
  ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
  TONIGHT ACROSS PORTIONS OF SOUTH CENTRAL MISSOURI GENERALLY
  SOUTH OF A CASSVILLE TO AVA TO SALEM MISSOURI LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Apr 26, 4:40 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT TUE APR 26 2011

MOZ101-102-262315-
BARRY MO-MCDONALD MO-
540 PM CDT TUE APR 26 2011

...SIGNIFICANT WEATHER ALERT FOR EASTERN MCDONALD AND SOUTHERN BARRY
COUNTIES UNTIL 615 PM CDT...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 23 MILES SOUTH OF PINEVILLE...MOVING NORTHEAST AT
50 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ANDERSON...CASSVILLE...EXETER...GOODMAN...
LANAGAN...PINEVILLE...POWELL...RIDGLEY...SELIGMAN...WASHBURN AND
WAYNE.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE ROARING
RIVER STATE PARK.

PEOPLE IN EASTERN MCDONALD AND SOUTHERN BARRY COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3650 9448 3675 9445 3671 9369 3653 9383
      3649 9388
TIME...MOT...LOC 2240Z 212DEG 42KT 3629 9434

BOXELL

The radar

The Springfield radar (KSGF), 113 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McDonald

When
April 26, 5:06 PM CST
Where
McDonald County, 1.31 mi WSW of Jane
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.540, -94.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288272.